MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Adhesion(s) (1695); Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the [mesh device brand] instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2003, whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on an unknown date, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: small bowel obstruction, lysis of adhesions, additional surgery.Additional event specific information and medical records have been requested.
 
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code, conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6)2003 were not provided.(b)(6)03: (b)(6) hospital.(b)(6) , md.Operative report.Preoperative dx: ventral incision hernia.Postoperative dx: ventral incision hernia and intraabdominal mass.Title of operation: repair of ventral incisional hernia.Surgeon: peter romeyn, md.Assistant: none.Anesthesia: general and local.Complications: none.Findings: ¿the hernia defect measured approximately 2.0 cm in diameter and was in the mid portion of the previous laparotomy incision.The hernia was easily reduced.Just to the left of the hernia defect, and slightly inferiorly, when the dissection was being carried out, and intraabdominal mass was noted.The edge of the mass came to within 1 cm of the fascial edge with one finger in the abdomen and the hand on the abdominal wall, the mass could be felt and measured at least 6.0 x 10.0 cm.It may be slightly bigger than that.The mass was intraabdominal and adherent to the posterior aspect of the abdominal wall.It was very firm and immobile.Consideration was given to exposing the mass and biopsying it, however, previous consent had not been obtained.In addition, biopsy of this mass may have necessitated complete removal of it which would involve a much larger laparotomy.The potential for bowel resection was considered.If bowel needed to be resected then a primary anastomosis could not have been performed because the bowel was unprepped.Given these considerations the decision was made to simply close the fascial defect.This was not done with mesh as the mass certainly could be inflammatory.I realize this is a less than desirable repair for the hernia defect itself, however, i could not risk infection of an implantable mesh.The plan will be to discuss the findings with the patient when he is awake and able to understand.We will then proceed with an outpatient elective evaluation.Description of the procedure: the patient was brought to the operating room; systemic antibiotics were administered.General anesthesia was induced.The patient¿s abdomen was prepped and draped in the usual sterile fashion.A 3.0-inch midline incision was made in the precious laparotomy scar just above the umbilicus.Dissection was carried down to the level of the fascia where the hernia sac was easily identified.It was separated from subcutaneous tissues and the fascial edge.The fascial defect was approximately 2.0 cm.After reducing the hernia, i initiated dissection on the undersurface of the fascia in order to clear tissue away from the fascial edge to allow appropriate approximation of the fascia in a repair.The previously described mass was easily felt with the fingertip through the hernia defect.It was definitely intra-abdominal.The findings are as described above.Decision making was as described above.At this point the fascia was reapproximated with several interrupted dexon sutures.The skin was stapled closed.Local anesthesia was injected into the field.A sterile dressing was applied.Sponge and needle counts were correct.The patient was awakened and extubated and brought to the recovery room in satisfactory condition.¿ (b)(6)03: (b)(6) hospital.(b)(6) , md.History and physical.Cc: intra-abdominal mass and recurrent ventral hernia.Hpi: six months ago, repair of incisional ventral hernia.At time of hernia repair, intra-abdominal mass was noted.Because of pt¿s past medical history for crohn¿s, decision made to perform a suture closure of hernia defect, rather than use mesh.Evaluation of intra-abdominal mass included ct scan, reveals fatty density in anterior portion of abdomen.Liposarcoma not ruled out by imaging.Abdominal exploration, resection of soft tissue mass and hernia repair are indicated.Pmh: exploratory laparotomy, s/p presumed colonic perforation following colonoscopy.Smokes cigarettes regularly.Exam: abdomen: soft.Recurrent incisional hernia in midline, reducible.Left sided abdominal mass palpable.Impression: intra-abdominal mass, likely inflammatory, associated with prior operation, malignancy not ruled out.Has recurrent ventral hernia.Plan: proceed to or for exploration, resection and hernia repair.(b)(6)03: (b)(6) hospital.(b)(6) , md.Operative report.Pre/postoperative dx: recurrent incisional hernia and intra-abdominal mass.Title of operation: exploratory laparotomy, excision of intra-abdominal mass.Repair of recurrent incisional hernia with mesh.Surgeon: peter romeyn, md.Assistant: andrea malon, md.Anesthesia: general.Complications: none.Indications: ¿the patient is a 55-year-old male with a intra-abdominal mass identified on physical exam, and ct scan.The mass is of fat density and liposarcoma could not be excluded by imaging techniques.Given this, exploration and resection were warranted.The patient had a recurrent ventral hernia.Findings: there were dense intra-abdominal adhesions taken down.There was a baseball sized mass in the left side of the abdomen densely adherent to the intra-abdominal wall.This appeared inflammatory, and had a liquid center which appeared to be liquid fat and fatty necrosis.This mass was resected.Frozen section revealed it to be not malignant.Gram stain of the fluid revealed there to be no bacteria present.Given this, a 9 x 10 x 16 cm piece of dual mesh gortex was used to repair the large ventral hernia.Description of procedure: the patient was brought to the operating room and general anesthesia was induced.His abdomen was prepped and draped sterilely.The abdomen was entered through the previous midline incision.There were several fascial defects in the midline.These were all connected.It was relatively difficult to develop a plane between the abdominal contents and the abdominal wall because of the dense adhesions.Eventually this was accomplished circumferentially around the wound.The most difficult area was in the region of the baseball size mass.Eventually the small bowel was separated completely from this.There was omentum attached to this mass, and this was transected using clamps and ties.Using electrocautery, the mass was separated from the posterior aspect of the abdominal wall.Stat gram stain and frozen section analysis as indicated above.Following this, the decision was made to repair the large midline fascial defect with dual mesh gortex.The fascial edges were cleaned back at least 2 cm from edge.There was adequate hemostasis.A #1-0 prolene suture was used to sew the dual mesh gortex in place.The wound was irrigated with antibiotic solution.Hemostasis was adequate.Some of the subcutaneous tissue was transected to raise some generous skin flaps to allow closure of the subcutaneous tissue in the midline.This was accomplished with a running #2-0 chromic suture.This was done after a jackson-pratt drain was brought in through a separate stab incision.After this, the wound was stapled closed.The patient tolerated the procedure well.He was awakened, extubated and brought to the recovery room in satisfactory condition.¿ (b)(6)03: (b)(6) hospital.Implant label.Dualmesh plus antimicrobial.Lot# 01893742.Cat# 1dlmcph04.The records confirm a gore® dualmesh® plus biomaterial (1dlmcph04/01893742) was implanted during the procedure.09/04/03: (b)(6) hospital.(b)(6) , md.Pathology report.Dx: a.Soft tissue-excision, fascia: benign dense fibrous tissue.B.Soft tissue excision, abdomen: benign adipose tissue with diffuse fat necrosis.Note: lesion may represent an infarcted lipoma, however cannot be determined definitively.Correlate clinically, possible hx of trauma to area.Clinical information: abdominal mass.Gross description: a.Labeled fascia: specimen consists of irregular fragment of tan rubbery soft tissue 1.5 x 1 0.7 cm unoriented.Portion is frozen for frozen section dx.Frozen section dx: no tumor seen.B.Labeled abdominal mass: specimen consists of irregular fragment of red soft tissue 10 x 7 x 3.8 cm.Sectioning tissue is tan and soft, with serous fluid present.Or consultation (touch prep): no tumor seen.(b)(6)03: (b)(6) hospital.(b)(6) , md.Discharge summary.Admission/discharge dx: abdominal mass and ventral hernia.Final pathology: mass revealed benign adipose tissue with fat necrosis.Hpi: 6 months ago, time of repair, an intraabdominal mass noted.Hx of crohn¿s disease and mass was possibly due to either infection or inflammation, decision made not to perform repair with mesh.Ct of abdomen reveals fatty density in anterior of abdomen.Liposarcoma not ruled out.Admitted for elective resection of mass and hernia repair.Hospital course: taken to or, exploratory laparotomy performed.Mass fist size, appeared dense fat tissue.Intraabdominal adhesions between colon, anterior mass in anterior abdominal wall.All taken down.Mass separated from abdominal wall, removed from omentum.Fatty mass somewhat liquefied center and intraoperative gram stain performed, revealed no evidence of organisms.Abdomen irrigated and mesh repair of ventral hernia defect performed.Postoperative course uncomplicated.Maintained in hospital over weekend for pain control, management of potential ileus.Discharged home day #4.(b)(6)03: [missing records: records from bristol hospital emergency department, including ct scan showing ¿evidence of fluid collection deep to the mesh repair¿ were not provided.] (b)(6)03: middlesex hospital.Andrea m.Malon, md.History and physical.Admission dx: abdominal pain, rule out intra-abdominal abscess.Hx: s/p recent laparotomy.Colonoscopy in (b)(6)03.Found to have pneumoperitoneum, underwent exploratory laparotomy.No colonic perforation identified.Developed incisional hernia.At attempted repair, was found to have an intra-abdominal mass.Hernia repair without mesh performed, brought back to surgery for treatment of abdominal wall mass.Exploratory laparotomy with resection of abdominal wall mass.Pathology found to demonstrate dense, fibrous tissue and fat necrosis, no evidence of malignancy.Represent an infarcted lipoma.No evidence of bacteria.Culture of fluid in area of mass demonstrated staphylococcus, coagulase negative isolated from broth only, as well as a propionibacterium species.Postoperatively, subcutaneous drain in place.Removed few days postoperatively.Discharged from middlesex hospital.Doing well until (b)(6)03.Awakened at 04:00am, abdominal pain persisted for 4-5 hrs., then improved.Awakened on (b)(6)03, same pain, persisted throughout day, eventually presented to bristol hospital emergency department.Was evaluated then transferred here for admission.Continue complain of pain along lower midline.Denies nausea, vomiting.Using milk of magnesia for help with bowel movements, had soft stools with this.Exam: temp is 100.7.Abdomen: well healed midline incision with staples in place.No erythema or induration, or palpable fluid collection.Abdomen soft, nontender.Central part of abdomen, lower portion, tender and slightly firm.Radiological data: ct scan performed at bristol hospital demonstrated evidence of fluid collection deep to the mesh repair.Impression: abdominal pain with fluid collection, s/p hernia repair with mesh.Plan: admitted to hospital.Made npo, put on iv hydration and antibiotics.Ct scan reviewed.If collection can be aspirated, will need to perform to rule out infection.Otherwise, he¿ll be treated empirically with plan for repeat laparotomy with removal of mesh, only if necessary.(b)(6)03: middlesex hospital.Andrea m.Malon, md.Discharge summary.Admission/discharge dx: abdominal pain, rule out intra-abdominal abscess.Hx: multiple abdominal problems and surgeries.Repair of abdominal wall hernia with mesh in (b)(6) 03.Presented to ed at another hospital with 24 hr hx of increasing abdominal pain.Ct scan demonstrated fluid collection posterior to the mesh.Transferred to middlesex hospital for evaluation, treatment possible abscess.Pmh: iatrogenic colonic perforation at time of endoscopy.Psh: exploratory laparotomy.Recent laparotomy with findings of abdominal wall mass.Excision of abdominal wall mass and repair of incisional hernia with mesh.Hospital course: admitted.Made npo, iv fluids and iv antibiotics.Elevated wbc at evaluation in ed.Following day felt much improved.Afebrile.Pain lessened.Wbc normal.Discharged home, f/u 1 week in office with ct scan.(b)(6)03: [missing records: follow up visit with dr.(b)(6) /ct scan were not provided.] records between (b)(6)2003 and (b)(6)2016 were not provided.(b)(6)16: (b)(6) medical center.(b)(6), md.Emergency room visit.Hpi: abdominal pain, onset 24 hrs.Ago, chronic.Course/duration of symptoms worsening, fluctuating in intensity.Symptom dull, onset moderate.Location diffuse and mid epigastric.Exacerbating factor eating.Relieving factor antacids.Associated symptoms: nausea, vomiting, denies diarrhea.Pmh: incisional hernia repair with mesh, abdominal surgery: repair ¿hole in colon¿ 3 abdominal surgeries total, biopsy of abdominal ¿fat ball¿ before removal.Active problems: diabetes, gerd, crohn [sic] disease.Exam: gastrointestinal: soft, abdominal distention.Tenderness: mild, generalized.Organomegaly: has palpable pulsatile aaa.Differential dx: abdominal pain, bowel obstruction, cholecystitis, gerd, gastroenteritis, peptic ulcer disease, gastritis.(b)(6)16: (b)(6) medical center.(b)(6) , md.Emergency room visit addendum.Assumed care from (b)(6) , md.Radiology results: ct abdomen and pelvis, without contrast.Interpretation: ct shows bowel obstruction small bowel with transition point at the mesh from prior hernia repair.Exam: not vomited since 6am.Remains tender and guarded in periumbilical epigastric region.Impression/plan: dx abdominal pain, small bowel obstruction.Consults: stephen blair faulkner, md.Recommends admission.Going to or.(b)(6)16: verde valley medical center.Stephen blair faulkner, md.History and physical.Cc: acute abdominal pain, abdominal distension, nausea and emesis x 24 hrs.Ongoing generalized pain.Minimal bowel activity since onset.Pmh: prior laparotomy for perforated sigmoid midline ventral hernia repair with mesh.Exam: ongoing abdominal pain, abdomen distended, tight, generalized tenderness, no palpable hernias.Impression/plan: ct scan shows sbo.Marked ongoing pain, elevated wbc and lactate, emergency laparotomy due to risk of bowel infarction.Procedure and risks including bleeding, infection, possible need for bowel resection have been outlined.(b)(6)16: (b)(6) medical center.(b)(6), md.Operative report.Preoperative dx: small bowel obstruction.Postoperative dx: small bowel obstruction secondary to adhesions.Operation: laparotomy, lysis of adhesions for small bowel obstruction.Description of operation: ¿under general anesthetic with an oral endotracheal tube in place, the abdomen was prepped and draped.A nasogastric tube was inserted by anesthesia with removal of 1500ml of brownish fluid.With the patient¿s prior midline mesh insertion, a left paramedian incision was made.This was deepened through anterior rectus sheath, rectus muscle, posterior rectus sheath, and peritoneal cavity was carefully entered.Patient had extensive adhesions throughout the abdomen.Small bowel was carefully freed up off of the mesh, and circumferentially around the abdomen.Point of obstruction appeared to be at the lower portion of the mesh with a transition from dilated bowel to collapsed bowel.Entire small bowel was run proximally back to ligament of treitz.Distally, small bowel was followed for a couple of feet beyond the point of obstruction.Any bleeders were cauterized or suture ligated.No enterotomies were made.Post-lysis, there was no evidence of ongoing structuring, and small bowel resection was therefore not performed.At the end of the procedure, the field was dry.Incision was closed with running 0 vicryl to posterior sheath, running #1 pds to anterior sheath, staples for skin.Patient was stable throughout the procedure.Estimated blood loss was 50 ml.He was returned to recovery room in satisfactory condition.¿ (b)(6)16: verde valley medical center.Stephen blair faulkner, md.Discharge summary.Hospital course: admitted with generalized abdominal pain, abdominal distention, nausea, vomiting.Abdominal distention with generalized tenderness.Elevated white cell count on (b)(4), elevated lactic, emergency laparotomy recommended for small bowel obstruction.Surgery left paramedian incision, due to prior midline hernia patch.Extensive intra-abdominal adhesions, no infarcted bowel or stenosis.Complete small bowel lysis performed.Follow up 1 week.Procedure: laparotomy with lysis of adhesions for small bowel obstruction.Final dx: small bowel obstruction, secondary to adhesions; prior ventral hernia repair with mesh; diabetes; indwelling endovascular abdominal aortic graft.(b)(6)17: (b)(6) medical center.(b)(6) , md.Emergency room visit.Cc: abd pain starting earlier yesterday.Hpi: generalized abdominal pain worse past 5 hours.Nausea without vomiting.No fever, chills.Had surgery for bowel obstruction, pain similar to what it was only worse.No diarrhea or constipation.Psh: incisional hernia repaired with mesh, abdominal surgery repair ¿hole in colon¿; 3 abdominal surgeries total, biopsy of abdominal ¿fat ball¿ before removal, sbo.Exam: gastrointestinal: soft, abdominal distention, tenderness: moderate, generalized.Guarding: negative.Rebound: negative.Bowel sounds: hyperactive.Abdominal/kub x-ray: nonspecific bowel gas pattern.Radiology results: ct abdomen/pelvis with contrast: 3.8 x 4.5 cm aaa with endograft bypass noted.No leak from aaa.No retroperitoneal bleed.Mild eciatic cias, r>l, up to 2.1 cm.Mild diffuse fatty infiltration of liver.Cholecystectomy.L nephrolithiasis.Normal appendix seen.Small bowel wall thickening with fluid filled small bowel loops in abdomen and pelvis suggestive of underlying enteritis.Prior ventral hernia repair with mesh in place.No free fluid or free air.No abscess or adenopathy.Small r and l inguinal hernias contain only fat.Impression/plan: abdominal pain, thickened small bowel, small bowel obstruction.Stephen blair faulkner, md, recommends admit.(b)(6)17: (b)(6) medical center.(b)(6) , do; (b)(6) , md.History and physical.Cc: abd pain starting yesterday.Pmh: abdominal small bowel incarceration in incisional hernia mesh 2016.Hpi: abdominal pain began 5 hours after dinner at 6pm.States pain as global aching pain, comes and goes, never relieved.No involuntary guarding of abdomen.Pain experienced with past mesh incarceration (b)(6) 16 was small amount of pain, cramping at specific spot.Symptoms include nausea without vomiting, abdominal swelling, bloating.Not passed gas or bowel movement since pain began.Ct of abdomen showed small bowel wall thickening with fluid filled small bowel loops, no free fluid or free air.Dr.Faulkner consulted, small bowel obstruction.Admitted for evaluation, management of acute small bowel obstruction.Exam: abdomen: mildly distended abdomen, soft, tympanic in upper right quadrant and epigastric region, high pitched bowel sounds auscultated all quadrants, no organomegaly.Assessment/plan: admitted for observation, evaluation, management of partial small bowel obstruction.Partial small bowel obstruction, likely due to adhesions from previous abdominal surgeries.Leukocytosis; likely stress induced, no sign of infectious process.Will hold antibiotics, if fever or infectious presents, will culture and start empiric regimen.Insulin dependent type 2 diabetes with hyperglycemia and glucosuria.(b)(6)17: (b)(6) center.(b)(6) , md.Operative report.Preoperative dx: small bowel obstruction.Postoperative dx: maule [sic] bowel obstruction secondary to adhesions.Operation: laparotomy, lysis of extensive intra-abdominal adhesions.Surgeon: faulkner.Anesthesia: gen.Ebl: 200 cc.Findings: extensive intra-abdominal adhesions.Drains: none.Complications: none.Condition: stable.Indication for surgery: small bowel obstruction.Description of operation: ¿under general anesthetic with an oral endotracheal tube in place, foley catheter in place, abdomen was prepped and draped.A timeout was performed.An attempt was made to perform a laparoscopy and small transverse incisions were made in the left lateral abdomen and periumbilical, but in either case could peritoneal cavity be entered due to adhesions.With the patient¿s prior large hernia mesh and prior laparotomies, it was elected to make an oblique incision in the right iliac fossa.This was deepened through muscle layers, and peritoneal cavity was carefully entered.The patient had extensive adhesions throughout the entire right abdomen.Over couple hours with sharp scissor dissection bowel was freed from tight colon proximally to mid small bowel.The point of obstruction in mid ileum was identified and freed up.Small bowel above this level was edematous, full of feculent-type material line small bowel was collapsed distal to this area.The entire small bowel was not freed up with extremely dense adhesions under the prior mesh hour but this was not felt to be the point of obstruction.A single small serosal tear was oversewn with interrupted 2-0 vicryl.At the end of the procedure, right lower quadrant was irrigated and suctioned and found to be dry.Peritoneum was closed with running 0 vicryl with running #1 pds to fascia.Skin incisions were closed with staples, and a bulky dressing applied.Patient was stable throughout the procedure and returned to recovery room in satisfactory condition.¿ (b)(6)17: (b)(6) medical center.(b)(6) , md.Discharge summary.Reason for admission: abdominal pain.Small bowel obstruction on ct scan, point of obstruction right periumbilical area.Dr.Faulkner consulted.Given risk of ischemia, taken for laparotomy.Final dx and hospital course: small bowel obstruction, secondary to adhesions from previous abdominal surgeries s/p laparotomy with lysis of intra-abdominal adhesions.Ct abdomen performed in ed showing small bowel wall thickening and fluid filled small bowel loops.Rectal bleeding in setting of crohn¿s, on prednisone.Discharge stable home.F/u dr.Faulkner and pcp in 1 week.(b)(6)17: [missing records: follow up visits with (b)(6) and pcp were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6)11: (b)(6).Office notes.Hpi: since last visit, had 8-hour episode left sided abdominal pain.Had additional episode last week.Started taking asacol for crohn¿s.Most recent episode lasted 4-5 days.Some constipation.No n/v.Chronic left groin pain.No hernia per dr.Coatti¿s evaluation.(b)(6)11: (b)(6).Office notes.Hpi: intermittent severe llq abdominal pain radiating to left flank.Had 4-5 bouts past few months.Lasting longer each episode.Associated with abdominal distension.Aggravated by eating.Restart recurrent pain w/o relief.Less regular bm¿s.Eating less.Exam: positive bowel sounds, soft, mild diffuse tenderness without rebound or guarding, nondistended without palpable mass.Rectal scant bright red blood mixed with brown stool, nontender.Intermittent severe abdominal pain most consistent with colic.Possible intermittent small bowel obstruction, but doubt secondary to lack of nausea or vomiting.More likely involving large intestine possibly related to inflammation from crohn¿s disease with intermittent partial obstruction.Restart proton pump inhibitor to protect against gastritis.Treat with antibiotics for sinusitis and possible diverticulitis.(b)(6)13: (b)(6).Radiology¿ct abdomen/pelvis w/o contrast.Reason for visit: abd pain, rt flank pain, hx kidney stones and aaa.Findings: 4.5 cm saccular aneurysm of mid to distal abdominal aorta.Also, aneurysms of each common iliac artery measuring 2 cm.Colonic diverticulosis.Moderate amount retained stool within proximal colon.Multiple nonobstructing calculi within left kidney.There is hernia mesh within anterior abdominal wall.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on unknown date: [missing records: an operative report for exploratory laparotomy was not provided.].On (b)(6) 2000: [missing records: an operative report for emergent abdominal surgery was not provided.].On (b)(6) 2010: (b)(6).(b)(6), md.Radiology-ct angiogram, abdominal aorta, with run off, with/without contrast.Clinical history: abnormal abdominal aortic aneurysm, abnormal ultrasound.No symptoms at this time.History of stomach surgery.Findings: multiple surgical clips scattered throughout upper abdomen.Mesh in abdominal wall without evidence for recurrent hernia.No dilated loops of small or large bowel.Some diverticulosis sigmoid colon which is stable.Impression: stable infrarenal abdominal aortic aneurysm.On (b)(6) 2010: (b)(6).Lab.Wbc 9.0.On (b)(6) 2011: (b)(6).(b)(6), md.Radiology-ct abdomen/pelvis, without iv contrast, with oral.Clinical history: severe abdominal pain left lower quadrant, intermittent with history of crohn¿s, hpb [high blood pressure] hernia repair, emergency abdominal surgery (b)(6), diabetic, smoker.Findings: no free air or fluid.Visualized portions of bowel demonstrate no evidence of obstruction or inflammation.Stable 4 cm infrarenal aortic aneurysm.Left kidney several 3-4 mm calculi.Distal left ureter 8.8 mm obstructing calculus.Associated left hydroureter and hydronephrosis.Right kidney, nonobstructing 3 mm calculus.Impression: obstructing 8.8 mm calculus in distal left ureter with associated hydroureter and hydronephrosis.On (b)(6) 2012: (b)(6).Pre-procedure interview.Nurse¿s note.Weight 234 lb.13 oz., body mass index 33.Past medical history: sleep apnea, hypertension, abdominal aortic aneurysm without rupture, crohn¿s disease, rheumatoid arthritis, degenerative disc disease, kidney stone, lumbar disc rupture.Procedure history: extracorporeal shock wave lithotripsy of bile duct calculus, ventral hernia repair, exploratory laparotomy.Smokes ½ pack per day.Alcohol use weekly.On unknown date: [missing records: an operative report for cholecystectomy was not provided.Based on ct records was done sometime between (b)(6) 2013-(b)(6) 2015.].On (b)(6) 2015: (b)(6).(b)(6), md.Radiology-ct abdomen/pelvis, without iv oral contrast.Findings: cholecystectomy.On (b)(6) 2015: (b)(6).Pre-procedure interview.Nurse¿s note.Weight 240 lb.5 oz., body mass index 34.Problems active: abdominal aortic aneurysm, allergic rhinitis, crohn¿s disease, degenerative disc disease, diabetes, hypercholesteremia, kidney stone, rheumatoid arthritis.Procedure history: exploratory laparotomy, ventral hernia repair, incisional hernia repair, extracorporeal shock wave lithotripsy kidney, on (b)(6) 2014: coronary artery bypass grafts x 3.Former smoker, last use on (b)(6) 2014.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial with holes use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.Medical device component: g04088: membrane.Previous patient codes (1695, 2422) were reported based on the original complaint and are no longer applicable per gore¿s investigation.This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.No further investigation is required at this time.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided medical records: the known medical records span april 4, 2003 through september 18, 2017 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial with holes.Medical records from september 18, 2003 through september 14, 2010, and from march 16, 2013 through august 13, 2015 were not provided.Patient information: medical history: crohn¿s disease abdominal aortic aneurysm [without rupture] smokes: unknown date: ½ to ¾ pack daily for 50 years.(b)(6) 2003: ¿smokes cigarettes regularly.¿ (b)(6) 2012: ½ pack daily.(b)(6) 2014: quit smoking.Alcohol: (b)(6) 2012: weekly use.Diverticulosis.Diabetes mellitus.(b)(6) 2015: diabetes (b)(6) 2017: insulin dependent hypertension.Hypercholesterolemia.Gastroesophageal reflux disease [gerd].Obesity.(b)(6) 2012: 234 lbs., bmi 33.(b)(6) 2015: 240 lbs., bmi 34.(b)(6) 2016: 253 lbs., bmi 35.89.(b)(6) 2017: 236 lbs., bmi 35.Sleep apnea.Rheumatoid arthritis.Prior surgical procedures: unknown date: exploratory laparotomy unknown date: cholecystectomy 2000: emergency abdominal surgery (b)(6) 2003: repair of ventral incisional hernia (b)(6) 2003: exploratory laparotomy, excision of intra-abdominal mass.Repair of recurrent incisional hernia with mesh.Implant: gore® dualmesh® plus biomaterial with holes.(b)(6) 2016: laparotomy, lysis of adhesions for small bowel obstruction.(b)(6) 2017: laparotomy, lysis of extensive intra-abdominal adhesions.Relevant medical information: inpatient hospitalization (hospitalization dates unknown) (b)(6) 2003: repair of ventral incisional hernia.¿a 3.0-inch midline incision was made in the precious laparotomy scar just above the umbilicus.Dissection was carried down to the level of the fascia where the hernia sac was easily identified.It was separated from subcutaneous tissues and the fascial edge.The fascial defect was approximately 2.0 cm.After reducing the hernia, i initiated dissection on the undersurface of the fascia in order to clear tissue away from the fascial edge to allow appropriate approximation of the fascia in a repair.The previously described mass was easily felt with the fingertip through the hernia defect.It was definitely intra-abdominal.[findings and decision making are described below.] at this point the fascia was reapproximated with several interrupted dexon sutures.The skin was stapled closed.¿ findings: ¿the hernia defect measured approximately 2.0 cm in diameter and was in the mid portion of the previous laparotomy incision.The hernia was easily reduced.Just to the left of the hernia defect, and slightly inferiorly, when the dissection was being carried out, and intraabdominal mass was noted.The edge of the mass came to within 1 cm of the fascial edge with one finger in the abdomen and the hand on the abdominal wall, the mass could be felt and measured at least 6.0 x 10.0 cm.It may be slightly bigger than that.The mass was intraabdominal and adherent to the posterior aspect of the abdominal wall.It was very firm and immobile.Consideration was given to exposing the mass and biopsying it, however, previous consent had not been obtained.In addition, biopsy of this mass may have necessitated complete removal of it which would involve a much larger laparotomy.The potential for bowel resection was considered.If bowel needed to be resected then a primary anastomosis could not have been performed because the bowel was unprepped.Given these considerations the decision was made to simply close the fascial defect.This was not done with mesh as the mass certainly could be inflammatory.I realize this is a less than desirable repair for the hernia defect itself, however, i could not risk infection of an implantable mesh.The plan will be to discuss the findings with the patient when he is awake and able to understand.We will then proceed with an outpatient elective evaluation.¿ implant preoperative complaints: (b)(6) 2003: ¿six months ago, repair of incisional ventral hernia.At time of hernia repair, intra-abdominal mass was noted.Because of patient¿s past medical history for crohn¿s, decision made to perform a suture closure of hernia defect, rather than use mesh.Evaluation of intra-abdominal mass included ct scan, reveals fatty density in anterior portion of abdomen.Liposarcoma not ruled out by imaging.Abdominal exploration, resection of soft tissue mass and hernia repair are indicated.¿ implant procedure: exploratory laparotomy, excision of intra-abdominal mass.Repair of recurrent incisional hernia with mesh.[implant: gore® dualmesh® plus biomaterial with holes (1dlmcph04/(b)(6), 15cm x 19cm x 1.5mm thick, oval).Implant date: (b)(6) 2003 [hospitalization (b)(6) 2003] description of hernia being treated: ¿the abdomen was entered through the previous midline incision.There were several fascial defects in the midline.These were all connected.It was relatively difficult to develop a plane between the abdominal contents and the abdominal wall because of the dense adhesions.Eventually this was accomplished circumferentially around the wound.The most difficult area was in the region of the baseball size mass.Eventually the small bowel was separated completely from this.There was omentum attached to this mass, and this was transected using clamps and ties.Using electrocautery, the mass was separated from the posterior aspect of the abdominal wall.Stat gram stain and frozen section analysis as indicated.Following this, the decision was made to repair the large midline fascial defect with dual mesh gortex.¿ implant size and fixation: ¿there were dense intra-abdominal adhesions taken down.There was a baseball sized mass in the left side of the abdomen densely adherent to the intra-abdominal wall.This appeared inflammatory, and had a liquid center which appeared to be liquid fat and fatty necrosis.This mass was resected.Frozen section revealed it to be not malignant.Gram stain of the fluid revealed there to be no bacteria present.Given this, a 9 x 10 x 16 cm (sic) piece of dual mesh gortex was used to repair the large ventral hernia.¿ ¿the fascial edges were cleaned back at least 2 cm from edge.There was adequate hemostasis.A #1-0 prolene suture was used to sew the dual mesh gortex in place.The wound was irrigated with antibiotic solution.Hemostasis was adequate.Some of the subcutaneous tissue was transected to raise some generous skin flaps to allow closure of the subcutaneous tissue in the midline.This was accomplished with a running #2-0 chromic suture.This was done after a jackson-pratt drain was brought in through a separate stab incision.¿ (b)(6) 2003: pathology report: ¿abdominal mass.Gross description: a.Labeled fascia: specimen consists of irregular fragment of tan rubbery soft tissue 1.5 x 1 0.7 cm unoriented.Portion is frozen for frozen section dx.Frozen section dx: no tumor seen.B.Labeled abdominal mass: specimen consists of irregular fragment of red soft tissue 10 x 7 x 3.8 cm.Sectioning tissue is tan and soft, with serous fluid present.¿ (b)(6) 2003: discharge summary: ¿postoperative course uncomplicated.Maintained in hospital over weekend for pain control, management of potential ileus.Discharged home day #4.¿ relevant medical information: inpatient hospitalization [hospitalization (b)(6) 2003] (b)(6) 2003: history and physical.¿recent exploratory laparotomy with resection of abdominal wall mass.Pathology found to demonstrate dense, fibrous tissue and fat necrosis, no evidence of malignancy.Represent an infarcted lipoma.No evidence of bacteria.Culture of fluid in area of mass demonstrated staphylococcus, coagulase negative isolated from broth only, as well as a propionibacterium species.¿ ¿doing well until (b)(6) 2003.Awakened at 04:00am, abdominal pain persisted for 4-5 hrs., then improved.Awakened on (b)(6) 2003, same pain, persisted throughout day, eventually presented to bristol hospital emergency department.Was evaluated then transferred here for admission.Continue complain of pain along lower midline.Exam: temp is 100.7.Abdomen: central part of abdomen, lower portion, tender and slightly firm.Radiological data: ct scan performed at bristol hospital demonstrated evidence of fluid collection deep to the mesh repair.Impression: abdominal pain with fluid collection, s/p hernia repair with mesh.Plan: admitted to hospital.Made npo, put on iv hydration and antibiotics.Ct scan reviewed.If collection can be aspirated, will need to perform to rule out infection.Otherwise, he¿ll be treated empirically with plan for repeat laparotomy with removal of mesh, only if necessary.¿ (b)(6) 2003: discharge summary: ¿hospital course: admitted.Made npo [nothing by mouth], iv fluids and iv antibiotics.Elevated wbc [white blood cell] at evaluation in ed.Following day felt much improved.Afebrile.Pain lessened.Wbc normal.Discharged home, f/u [follow up] 1 week in office with ct scan.¿ (b)(6) 2010: ct angiogram: ¿mesh in abdominal wall without evidence for recurrent hernia.No dilated loops of small or large bowel.Some diverticulosis sigmoid colon which is stable.¿ (b)(6) 2011: ¿intermittent severe llq [left lower quadrant] abdominal pain radiating to left flank.Had 4-5 bouts past few months.Lasting longer each episode.Associated with abdominal distension.¿ ¿possible intermittent small bowel obstruction, but doubt secondary to lack of nausea or vomiting.More likely involving large intestine possibly related to inflammation from crohn¿s disease with intermittent partial obstruction.¿ (b)(6) 2011: ct abdomen/pelvis [a/p].¿impression: obstructing 8.8 mm calculus in distal left ureter with associated hydroureter and hydronephrosis.¿ (b)(6) 2013: ct a/p: ¿findings: 4.5 cm saccular aneurysm of mid to distal abdominal aorta.Also, aneurysms of each common iliac artery measuring 2 cm.Colonic diverticulosis.Moderate amount retained stool within proximal colon.Multiple non obstructing calculi within left kidney.There is hernia mesh within anterior abdominal wall.¿ (b)(6) 2014: coronary artery bypass grafts x3.(b)(6) 2015: ct a/p: ¿findings: cholecystectomy.¿ inpatient hospitalization [hospitalization (b)(6) 2016] (b)(6) 2016: ed visit: ¿abdominal pain, onset 24 hrs.Ago, chronic.Course/duration of symptoms worsening, fluctuating in intensity.Symptom dull, onset moderate.Location diffuse and mid epigastric.Nausea, vomiting, denies diarrhea.¿ (b)(6) 2016: ed addendum.¿radiology results: ct a/p interpretation: ct shows bowel obstruction small bowel with transition point at the mesh from prior hernia repair.Exam: remains tender and guarded in periumbilical epigastric region.Impression/plan: dx abdominal pain, small bowel obstruction.Consult: surgery.Recommends admission.Going to or.¿ (b)(6) 2016: history and physical.¿exam: ongoing abdominal pain, abdomen distended, tight, generalized tenderness, no palpable hernias.Impression/plan: ct scan shows sbo.Marked ongoing pain, elevated wbc and lactate, emergency laparotomy due to risk of bowel infarction.¿ (b)(6) 2016: laparotomy, lysis of adhesions for small bowel obstruction.¿with the patient¿s prior midline mesh insertion, a left paramedian incision was made.This was deepened through anterior rectus sheath, rectus muscle, posterior rectus sheath, and peritoneal cavity was carefully entered.Patient had extensive adhesions throughout the abdomen.Small bowel was carefully freed up off of the mesh, and circumferentially around the abdomen.Point of obstruction appeared to be at the lower portion of the mesh with a transition from dilated bowel to collapsed bowel.Entire small bowel was run proximally back to ligament of treitz.Distally, small bowel was followed for a couple of feet beyond the point of obstruction.Any bleeders were cauterized or suture ligated.No enterotomies were made.¿ (b)(6) 2016: discharge summary: ¿final dx: small bowel obstruction, secondary to adhesions; prior ventral hernia repair with mesh; diabetes; indwelling endovascular abdominal aortic graft.¿ inpatient hospitalization [hospitalization (b)(6)2017] (b)(6) 2017: ed visit: ¿abd pain starting earlier yesterday.Generalized abdominal pain worse past 5 hours.Nausea without vomiting.Had surgery for bowel obstruction, pain similar to what it was only worse.¿ ¿radiology results.Ct a/p.3.8 x 4.5 cm aaa with endograft bypass noted.No leak from aaa.Small bowel wall thickening with fluid filled small bowel loops in abdomen and pelvis suggestive of underlying enteritis.Prior ventral hernia repair with mesh in place.¿ (b)(6) 2017: history and physical: ¿admitted for observation, evaluation, management of partial small bowel obstruction.Partial small bowel obstruction, likely due to adhesions from previous abdominal surgeries.¿ (b)(6) 2017: laparotomy, lysis of extensive intra-abdominal adhesions.¿an attempt was made to perform a laparoscopy and small transverse incisions were made in the left lateral abdomen and periumbilical, but in either case could [sic] peritoneal cavity be entered due to adhesions.With the patient¿s prior large hernia mesh and prior laparotomies, it was elected to make an oblique incision in the right iliac fossa.This was deepened through muscle layers, and peritoneal cavity was carefully entered.The patient had extensive adhesions throughout the entire right abdomen.Over couple hours with sharp scissor dissection bowel was freed from tight colon proximally to mid small bowel.The point of obstruction in mid ileum was identified and freed up.Small bowel above this level was edematous, full of feculent-type material line small bowel was collapsed distal to this area.The entire small bowel was not freed up with extremely dense adhesions under the prior mesh hour but this was not felt to be the point of obstruction.A single small serosal tear was oversewn with interrupted 2-0 vicryl.¿ (b)(6) 2017: discharge summary: ¿small bowel obstruction, secondary to adhesions from previous abdominal surgeries s/p laparotomy with lysis of intra-abdominal adhesions.Ct abdomen performed in ed showing small bowel wall thickening and fluid filled small bowel loops.Rectal bleeding in setting of crohn¿s, on prednisone.Discharge stable home.¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, ¿correct surface orientation is extremely important for dualmesh® plus biomaterial (and dualmesh® plus biomaterial with holes) to function as intended.To facilitate side identification, the smooth, non-ingrowth surface has been shaded darker in comparison to the textured, ingrowth surface.One surface of the device has been textured for identification.The textured, lighter surface should be placed adjacent to those tissues where tissue ingrowth is desired.The other, smoother, darker surface should be placed adjacent to those tissues where minimal tissue attachment is desired (i.E.Serosal surfaces).¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These my include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 01893742 additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8583048
Report Number2017233-2019-00318
Device Sequence Number16724267
Product Code FTL
UDI-Device Identifier00733132601240
UDI-Public00733132601240
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/13/2004
Device Model Number1DLMCPH04
Device Catalogue Number1DLMCPH04
Device Lot Number01893742
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date05/06/2019
Supplement Report FDA Received Date05/28/2019
07/17/2019
10/22/2019
08/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient Weight91